Texas, 2009Tornadoes and Flash Flood in Texas, May 14, 2009
May 14, 2009 · NWS SHV · 15 events in 5 counties and zones
Strong to severe thunderstorms developed along a southward moving frontal boundary across southeast Oklahoma, southwest Arkansas and northeast Texas. The frontal boundary encountered a moderately unstable airmass with the result being large hail, damaging wind gusts and a few tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed along a southward moving frontal boundary across southeast Oklahoma, southwest Arkansas and northeast Texas. The frontal boundary encountered a moderately unstable airmass with the result being large hail, damaging wind gusts and a few tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 13, 9:17 PM CST, 4 hours 58 minutes earlier.
Area forecast discussion, May 13, 9:17 PM CST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1017 PM CDT WED MAY 13 2009
.DISCUSSION...
QUITE A FEW CHANGES TO THE FORECAST THIS EVENING...AS A NEARLY
LINEAR LINE OF BKN SUPERCELLS HAVE DEVELOPED ALONG A WEAK COLD
FRONT THAT EXTENDS FROM NEAR JLN...TO TUL...TO JUST N OF OKC...SW
TO NEAR CHK...TO LTS AS OF 03Z. THE LATEST PALESTINE/LEDBETTER
PROFILERS INDICATING A 30-35KT SRLY LLJ DEVELOPING ACROSS CNTRL TX
THIS EVENING...WITH THE LLJ EXPECTING TO INCREASE FURTHER AHEAD OF
THE FRONT OVERNIGHT...THUS ENHANCING ADDITIONAL FORCING
ALONG/AHEAD OF THE FRONT AS IT BECOMES STATIONARY BETWEEN 09-12Z
FROM ALONG THE RED RIVER BORDERING TX AND OK...NE TO NEAR A M89
AND RUE LINE. THE LLJ FORCING...IN ADDITION TO AMPLE SFC BASED
INSTABILITY AHEAD OF THE FRONT /STILL SOME 2500-3000+ J/KG OF
CAPE...LI/S -6 - (-8) AHEAD OF THE CONVECTION OVER SRN/ERN
OK/...AND STEEP LAPSE RATES ALOFT SHOULD SUSTAIN CONVECTION FOR
MUCH OF THE OVERNIGHT HRS BEFORE WEAKENING AROUND OR JUST AFTER
12Z. WHERE THAT WILL HAPPEN IS STILL UNCERTAIN...BUT WITH THE NRN
NE TX/SE OK/SW AR COUNTIES STILL REELING FROM SUBSTANTIAL FLOODING
AFTER 4-10+ INCHES FELL SINCE SATURDAY...FELT A FLASH FLOOD WATCH
WAS JUSTIFIED AS CELL TRAINING IS LIKELY IN VC OF THE STATIONARY
FRONT LATE TONIGHT/THURSDAY MORNING. EXPECTING POTENTIALLY 1-3 OF
ADDITIONAL RAINFALL OVER PORTIONS OF THE WATCH AREA...BEFORE THE
DEVELOPING MCS WEAKENS THURSDAY MORNING. WILL ALLOW THE MID SHIFT
TO ADJUST THE WATCH A LITTLE FURTHER S IF NECESSARY...BUT
DISTANCE/TIME PROGS SHOW THE LEADING EDGE OF THE CONVECTION
REACHING CHOCTAW CO. OK AROUND 10Z.
ALSO ADDED SVR WORDING WHILE BEEFING UP POPS FOR THE NW ZONES
TONIGHT...AND ALSO MADE POP CHANCES TO THURSDAY/S FORECAST AS
WELL...WITH THE CONVECTION LIKELY SENDING AN OUTFLOW BNDRY SWD
INTO THE AREA THURSDAY MORNING...WHICH MAY HELP IGNITE ADDITIONAL
CONVECTION BEFORE THE LOSS OF THE LLJ. THUS...AFTERNOON HEATING
AND THE APPROACH OF THE ATTENDANT SHORTWAVE MAY ALSO HELP FIRE
CONVECTION THROUGHOUT THE DAY AS WELL...MAINLY OVER N LA/SW AR.
MADE ONLY MINOR CHANGES TO THE TEMP FORECAST...BUT DID BEEF UP
CLOUD GRIDS AS LOW STRATUS AND CIRRUS CANOPY WILL ADVECT INTO THE
REGION OVERNIGHT.
FLASH FLOOD WATCH AND THE UPDATED ZONES HAVE BEEN ISSUED...GRIDS
WILL BE AVAILABLE SHORTLY.
15
&&
.AVIATION...
BOUNDARY LAYER MOISTURE WILL INCREASE OVERNIGHT AS SOUTHERLY LOW
LEVEL WINDS CONTINUE. EXPECT WIDESPREAD MVFR CEILINGS BETWEEN 14/08Z
AND 14/14Z. VISIBILITY MAY ALSO LOWER TO BETWEEN 3 TO 5 MILES IN
PATCHY FOG AFTER 08Z AND CONTINUE TIL JUST AFTER SUNRISE. VFR
CONDITIONS SHOULD RETURN BY MID MORNING THURSDAY. A COLD FRONT WILL
BE NEARING THE EXTREME SOUTHEAST CORNER OF OKLAHOMA AROUND 14/12Z
AND THE SYSTEM MAY MOVE A LITTLE DEEPER INTO NORTHEAST TEXAS AND
PARTS OF SOUTHWEST ARKANSAS BEFORE STALLING AND LIFTING BACK NORTH
THURSDAY NIGHT. CEILINGS OF 4 KFT TO 6 KFT ASSOCIATED WITH THIS
BOUNDARY MAY DROP TO NEAR THE INTERSTATE 30 CORRIDOR WITH CEILINGS
AROUND 10 KFT REACHING THE INTERSTATE 20 CORRIDOR. SCATTERED
THUNDERSTORMS POSSIBLE ALONG THIS BOUNDARY. /14/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 69 86 68 88 69 / 10 30 20 20 20
MLU 68 87 67 88 68 / 10 30 20 30 20
DEQ 67 83 64 87 68 / 50 50 20 20 20
TXK 68 85 67 87 69 / 30 50 20 20 20
ELD 68 85 66 87 68 / 20 40 20 20 20
TYR 71 87 70 88 70 / 10 30 20 20 20
GGG 70 86 69 88 69 / 10 30 20 20 20
LFK 70 88 70 89 69 / 0 20 20 30 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH FROM 4 AM CDT THURSDAY THROUGH THURSDAY
AFTERNOON FOR THE FOLLOWING ZONES: ARZ050-051-059>061.
LA...NONE.
OK...FLASH FLOOD WATCH FROM 4 AM CDT THURSDAY THROUGH THURSDAY
AFTERNOON FOR THE FOLLOWING ZONES: OKZ077.
TX...FLASH FLOOD WATCH FROM 4 AM CDT THURSDAY THROUGH THURSDAY
AFTERNOON FOR THE FOLLOWING ZONES: TXZ096.
&&
15/14Hazardous weather outlook, May 13, 11:00 AM CST, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT WED MAY 13 2009
ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-141100-
BOWIE-CAMP-CASS-FRANKLIN-HEMPSTEAD-HOWARD-LAFAYETTE-LITTLE RIVER-
MCCURTAIN-MILLER-MORRIS-NEVADA-RED RIVER TX-SEVIER-TITUS-
1200 PM CDT WED MAY 13 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING MAINLY ALONG AND NORTH OF I-30. THERE IS A SLIGHT RISK
THAT AN ISOLATED THUNDERSTORM MAY REACH SEVERE LIMITS WITH
BRIEF DAMAGING WIND GUSTS AND NICKEL SIZED HAIL. HOWEVER...NO
WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
MORE THUNDERSTORMS WILL BE POSSIBLE LATE IN THE WEEK AND
ESPECIALLY OVER THE WEEKEND. THE MAIN SEVERE WEATHER THREAT WILL
CONTINUE TO BE DAMAGING WINDS AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
ARZ072-073-LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-
165>167-141100-
ANGELINA-BIENVILLE-BOSSIER-CADDO-CALDWELL-CHEROKEE-CLAIBORNE-
COLUMBIA-DE SOTO-GRANT-GREGG-HARRISON-JACKSON-LA SALLE-LINCOLN-
MARION-NACOGDOCHES-NATCHITOCHES-OUACHITA-PANOLA-RED RIVER LA-RUSK-
SABINE LA-SABINE TX-SAN AUGUSTINE-SHELBY-SMITH-UNION AR-UNION LA-
UPSHUR-WEBSTER-WINN-WOOD-
1200 PM CDT WED MAY 13 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...EAST TEXAS AND
PORTIONS OF NORTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT...
ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE POSSIBLE THIS
MORNING. HOWEVER...THUNDERSTORMS...IF ANY DEVELOP...ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS. NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
MORE THUNDERSTORMS WILL BE POSSIBLE LATE IN THE WEEK AND
ESPECIALLY OVER THE WEEKEND. THE MAIN SEVERE WEATHER THREAT WILL
BE DAMAGING WINDS AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
VII
In the hours before
Local storm report, May 14, 2:08 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
308 AM CDT THU MAY 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM HAIL 5 WSW DIERKS 34.09N 94.10W
05/14/2009 E1.75 INCH SEVIER AR LAW ENFORCEMENT
HAIL REPORTED ALONG THE SALINE RIVER ALONG THE BOARDER OF
SEVIER AND HOWARD COUNTIES.
&&
MBERRYEvent by event
12 thunderstorm wind, 2 tornado, 1 flash flood. Local standard time, as filed.
Tornado, Red River
- When
- May 14, 2:15 AM CST to 2:16 AM CST
- Where
- Red River County, 1.37 mi NW of Bryarly to 0.96 mi NNW of Bryarly
- Rating
- EF0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Property damage
- $500
- Reported by
- NWS Storm Survey
- Coordinates
- 33.766, -94.914
Metal roofing material was removed from a barn, some of which landed in an adjacent tree. Additional roofing material was found in an open field, several hundred yards southeast of the barn. Prior to lifting, the tornado also snapped several trees on the edge of a thicket.
Thunderstorm Wind, Franklin
- When
- May 14, 2:40 AM CST
- Where
- Franklin County, 0.9 mi SE of Mt Vernon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.170, -95.220
A large tree was downed west of Winnfield, Texas along Hwy 67 east.
Thunderstorm Wind, Bowie
- When
- May 14, 2:52 AM CST
- Where
- Bowie County, 2.4 mi WNW of Almont
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.610, -94.620
Three large trees were downed at FM 114 just off of Hwy 259. Another tree was downed just north of Hwy 259 on FM 2735.
Thunderstorm Wind, Bowie
- When
- May 14, 2:54 AM CST
- Where
- Bowie County, 0.69 mi N of De Kalb
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.510, -94.620
A large tree was downed, blocking CR 114 just off Hwy 259 north of town.
Thunderstorm Wind, Bowie
- When
- May 14, 2:55 AM CST
- Where
- Bowie County, 0.69 mi N of De Kalb
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.510, -94.620
A large tree was downed on CR 3204 just off of FM 992. Another tree was downed on CR 3206.
Tornado, Bowie
- When
- May 14, 2:58 AM CST to 2:59 AM CST
- Where
- Bowie County, 2.29 mi NNW of Liberty Hill to 1.1 mi NNW of Liberty Hill
- Rating
- EF0
- Path length
- 1.2 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.599, -94.520
Several trees snapped or uprooted in a line north and south of FM 992 and CR 3211 in Bowie County. Small limbs are also broken off in a swath approximately 75 yards wide in a 0.75 mile stretch where the trees were downed. Maximum winds are estimated at 60-65 mph.
Thunderstorm Wind, Bowie
- When
- May 14, 2:59 AM CST
- Where
- Bowie County, 0.69 mi N of New Boston
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 33.460, -94.420
A large tree fell onto a home along Magnolia Street in New Boston, Texas. There were no report of injuries.
Thunderstorm Wind, Upshur
- When
- May 14, 3:30 AM CST
- Where
- Upshur County, 1.16 mi W of Gilmer
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.730, -94.950
Trees were downed along Hwy 155 near Gilmer, Texas.
Thunderstorm Wind, Red River
- When
- May 14, 3:30 AM CST
- Where
- Red River County, 2.15 mi SSW of Cuthand
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.440, -95.060
A tree was downed across FM 1487.
Thunderstorm Wind, Cass
- When
- May 14, 3:45 AM CST
- Where
- Cass County, 2.42 mi ENE of Ofarrell
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.140, -94.230
Powerlines were downed along Hwy 37 between Atlanta and Douglassville, Texas.
Thunderstorm Wind, Cass
- When
- May 14, 3:50 AM CST
- Where
- Cass County, 1.74 mi W of Atlanta
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.120, -94.160
Trees were downed in Atlanta, Texas reported by the city police department.
Thunderstorm Wind, Red River
- When
- May 14, 3:50 AM CST
- Where
- Red River County, 0.9 mi SW of Lydia
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.440, -94.780
A tree was downed across CR 4650.
Thunderstorm Wind, Bowie
- When
- May 14, 3:55 AM CST
- Where
- Bowie County, 2.22 mi SW of Redwater
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.330, -94.280
Trees were downed on Tri-State road in the town of Redwater, Texas.
Flash Flood, Bowie
- When
- May 14, 3:55 AM CST to 7:15 AM CST
- Where
- Bowie County, 1.2 mi SW of Defense to 1.1 mi WNW of Redwater
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.367, -94.264
Tri-State road was washed out in the community of Red Water, Texas.
Thunderstorm Wind, Bowie
- When
- May 14, 4:02 AM CST
- Where
- Bowie County, 1.34 mi WNW of Texarkana
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.440, -94.070
A tree was downed across CR 992 north of town. Powerlines were downed north of town as well.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Indiana, May 14, 2009$300,000 · EF2 · 1 event
- Hail and Damaging Winds in Illinois, May 14, 2009$415,000 · 1 in hail · 5 events
- Flash Flooding in Virginia, May 14 to 15, 2009$290,000 · 10 events
- Hail and Damaging Wind in Florida, May 14, 2009$203,000 · 1 in hail · 6 events
- High Wind and Strong Wind in New York, May 14, 2009$120,000 · 52 kt wind · 9 events
- Strong Wind in Vermont, May 14, 2009$95,000 · 10 events
- High Wind and Strong Wind in New York, May 14, 2009$42,000 · 50 kt wind · 4 events
- Flooding in Iowa, May 14 to 17, 2009$40,000 · 4 events
- Flash Flooding and Hail in North Carolina, May 14 to 15, 2009$35,000 · 0.88 in hail · 4 events
- High Wind in Maine, May 14, 200952 kt wind · 13 events
- Damaging Winds in Missouri, May 14, 2009$15,000 · 56 kt wind · 2 events
- Tornado and Flash Flood in Arkansas, May 14, 2009$5,000 · EF0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171838, 171845, 171844, 171841, 171850, 171856, 171855, 171848, 171877, 171847, 171846, 171878, 171836, 171837, 171840.